Iron deficiency

I was prescribed my second medication to treat RA 6 weeks ago already on methotrexate(which took 4 weeks of intermittent sickness before the side effects subsided after GP intervention and introduction of a second batch of omeprazole upto 40mg to stop me feeling sick and anti sickness tablets)

My rheumy then decided to start me on Hydroychloroquine Intally i thought their were no side effects with this drug but over time i realised i had stopped my 30 in walk a day ,Had stopped swimming then stopped most things only achieving the basics in a day now . My legs felt like lead weights and just an over whelming feeling of tiredness,(weird heart beats too)

I had already asked my GP for additional test to see if i was suffering from celiac desiese that came back normal but the blood test did show low Iron my level was 9 So i was started on Iron tablets which were too strong to start with so now i only take one ferrous fumarate 210mg tablet instead of three .

My motivation is near to zero i still want to do things but my muscles don't want to join in .I think i'm still low in Iron ,But back to original questions has anyone else experience a change in mood and physical energy whilst on hydroxychloroquine ?

9 Replies

oldestnewest
  • Hi Lorraine1972,

    I have just had a look at the patient information for hydroxychloroquine for you and under possible side effects it does say that if the ones that you have reported last more than a few days to get in contact with your doctor. It may be worth speaking to your rheumatology team if this is the case. I have put the link to this information below for you:

    medicines.org.uk/emc/medici...

    Hope this helps

    regards

    Beverley

  • Gosh yes one is aniema on here I have soken with gp snd rheumatoid help line last week neither said stop hydroxy for me I feel pretty sure the hydroxy has caused the aniema ?????

  • Just a thought.....If you've been having your bloods done regularly for your MTX, they should be able to pinpoint when your haemoglobin started to drop. That might clarify whether or not the anaemia is tied to the hydroxy or not.

  • Thats a very good point .I shall ask the question thats for help x

  • Tiredness, low mood, lack of energy an palpitations can also be caused by anaemia. With a haemoglobin of 9 and taking 1 ferrous fumarate a day it could potentially take several months to get back to a non-anaemic state.

    I'm not sure that there is any way to decide which out of hydroxy/anaemia is the cause of how you are feeling. It could even be a combination of the two.

  • Thank you my gut feeling is although hydroxy has taken away remaining pain in foot its also taken away motivation so judging on what has been replied so far I may contact rheumatology hekp line again to ask if I can reduce how often I take hydroxy I contacted then last week and they suggested take folic acid 6 times a week struggling to see how that would be related but will start more folic acid too I guess not fully convinced though :-/

  • Have the doctors checked your folic acid or vitamin D levels you could have megloblastic amenia not just iron deficiency and might need some folic acid, especially if you are on methox,

    I have a very complex situation myself with CKD as well as RA but my experience with Hydroychloroquine has not been an issue, I do however take 80 mg of omeprazole, but from my resent visit with my kidney specialist the RA drugs will deplete your folic acid, and if you are having tummy troubles you might not be obsorbing the nutrients you need.

    Non of this was picked by the RA staff and the GP have not be over helpful.

    I hope this helps as the could answers for your symptoms as well. Hope you feel better soon. Jx

  • Thank I shall mention tummy not absorbing too as I did up omeprazole at a simular time to when symptoms started too .I pretty sure you need ti be sherlock holmes to solve symptoms correctly :-) x

  • I became very anaemic last year, my levels went down to 2.8, it came on so slowly that I didn't really notice it. It showed up in blood tests but there are specific ones you need to really find out what is going on. I took 3 ferrous fumarate a day for a few months and my levels did go up, I couldn't afford to take them any more so had to stop and the levels are dropping again. My rheumy nurse said it is because if you have inflammation your body sometimes stores iron instead of making it available to use when your red blood cells are produced. If you reduce the inflammation the iron levels rise again.

You may also like...